Tennessee, 2012

Hail in Tennessee, August 16, 2012

August 16, 2012 · NWS MEG · 1 event in 1 county or zone

Numerous thunderstorms developed across West Tennessee in response to a cold front moving through the area. One storm became severe with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Numerous thunderstorms developed across West Tennessee in response to a cold front moving through the area. One storm became severe with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 16, 8:22 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 16, 8:22 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
922 PM CDT THU AUG 16 2012

.DISCUSSION...

A COLD FRONT IS PUSHING SLOWLY SOUTHEAST ACROSS MISSOURI THIS
EVENING. NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG
AND IN ADVANCE OF THE FRONT AND THESE WILL CONTINUE TO SAG
SOUTHEAST INTO MIDSOUTH OVERNIGHT. ANY SEVERE CHANCES WILL
CONTINUE TO WANE OVERNIGHT AS INSTABILITY DIMINISHES AND UPPER
LEVEL WIND FIELDS REMAIN RELATIVELY WEAK. A FEW STRONG STORMS WILL
BE POSSIBLE WITH GUSTY WINDS AND SMALL HAIL. CURRENT FORECAST WITH
HIGHEST POPS ACROSS THE NORTHERN HALF OF THE MIDSOUTH LOOK ON
TRACK. NO UPDATES NEEDED ATTM.

SJM

&&

.PREV DISCUSSION... /ISSUED 239 PM CDT THU AUG 16 2012/

UNSTABLE CONDITIONS DEVELOPING OVER THE MIDSOUTH THIS AFTERNOON
WITH RADAR SHOWING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
NORTH MISSISSIPPI. THIS ACTIVITY THOUGH HAS BEEN DWARFED COMPARED
TO THE STORMS IN SOUTHERN MISSOURI...WHERE STORMS HAVE DEVELOPED
JUST AHEAD OF A COLD FRONT. THE FRONT WILL BE THE MAIN FOCUS FOR
THE MIDSOUTH WEATHER OVER THE NEXT 36 HOURS.

SHORT TERM...BEST CHANCES FOR CONVECTION WILL LIE IN NORTH
MISSISSIPPI AND WEST OF THE MISSISSIPPI RIVER THROUGH MID EVENING WITH
A PULSE TYPE STORM MODE. AN ISOLATED STRONG STORM CAN'T BE RULED
OUT DURING THIS TIME FRAME. CONVECTION...WITH THE LOSS OF
HEATING...WILL WANE OVER NORTH MISSISSIPPI BY SUNSET WITH MODELS
SHOWING A COLD POOL GENERATION FROM THE MISSOURI STORMS PUSHING
EAST SOUTHEAST TO OUR NORTHERN BORDER. SO HAVE GONE WITH LIKELY
POPS AFTER 03Z ACROSS NORTHEAST ARKANSAS AND THE BOOTHEEL OF
MISSOURI THEN SLOWLY SLIDING THOSE LIKELY CHANCES TOWARDS NORTH
MISSISSIPPI BY FRIDAY MORNING. A DEVELOPING 25 TO 30 KT LLJ
OVERNIGHT WILL AID IN SOME OF THESE STORMS BEING SEVERE WITH
DAMAGING WINDS...THEN WITH SOME HEATING/BREAKS IN CLOUD COVER AN
INCREASED THREAT OF LARGE HAIL IS FORECASTED TO THE EAST AND SOUTH
OF THE MEMPHIS METRO BY FRIDAY AFTERNOON. HAVE GONE A COUPLE OF
DEGREES BELOW THE PREVIOUS FORECAST ON TEMPERATURES FOR FRIDAY AS
RAINFALL AND CLOUD COVER DURING THE MORNING WILL KEEP TEMPERATURES
IN THE 70S THROUGH NOON.

MODELS BEGIN TO DIFFER WITH FRONTAL PLACEMENT AFTER 18/00Z. THE
GFS IS MORE BOLD ON TAKING THE FRONT AND ASSOCIATED CONVECTION
COLD POOL SOUTH BELOW I-20 BY FRIDAY EVENING...WHILE THE NAM KEEPS
THE FRONT STALLED NEAR I-40. HAVE TAKEN A BLEND OF BOTH MODELS
WITH SLIGHT CHANCES FOR CONVECTION LINGERING ACROSS NORTH
MISSISSIPPI AND EAST CENTRAL ARKANSAS ON SATURDAY AND SUNDAY...WITH
SURFACE HIGH PRESSURE BUILDING DRIER AIR ACROSS THE NORTHERN
MIDSOUTH COUNTIES. THIS PUSH WILL CONTINUE SOUTH LATE SUNDAY AS
BOTH A 500MB LOW CENTER OVER JAMES BAY CANADA DEEPENS AND
REINFORCING SHORTWAVES ACROSS THE GREAT LAKES LOWER UPPER LEVEL
HEIGHTS OVER THE REGION. HIGH TEMPERATURES WILL REMAIN BELOW THE
90 DEGREE AVERAGE THROUGH THE WEEKEND AND INTO EARLY NEXT
WEEK....WITH DRY CONDITIONS EXPECTED AREAWIDE ON MONDAY AND
TUESDAY.

GULF MOISTURE WILL BEGIN TO RETURN TO THE AREA STARTING WEDNESDAY
WITH AN UPPER NORTHWEST FLOW REMAINING FIXED OVER THE LOWER AND
MID MISSISSIPPI VALLEYS. LONG RANGE SOLUTIONS FROM THE GFS AND EURO
SHOW A COLD FRONT/REINFORCING SHORTWAVE DROPPING INTO THE MIDSOUTH
WEDNESDAY NIGHT AND ON THURSDAY INDICATING THE NEXT CHANCE FOR
RAINFALL IN THE AREA. TEMPERATURES AHEAD OF THE FRONT WILL CLIMB
TO NEAR THE 90F DEGREE NORMAL WITH DEWPOINTS NEAR 70F ALSO
RETURNING...WITH SLIGHTLY COOLER HIGHS EXPECTED BEHIND THE FRONT.

JAB

&&

.AVIATION...

00Z TAF CYCLE

VFR CONDITIONS WILL PERSIST FOR MOST OF THE FORECAST PERIOD.
SCATTERED SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE
FORECAST AREA FROM THIS EVENING THROUGH THE MORNING HOURS ON
FRIDAY. CEILINGS MAY BRIEFLY DROP TO MVFR LEVELS IN THUNDERSTORMS.
WINDS WILL BE SOUTHWEST THIS EVENING AT 5 TO 10 KNOTS AND THEN
SHIFT TO THE NORTHWEST EARLY FRIDAY MORNING AS THE COLD FRONT
PASSES THROUGH.

ARS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  72  85  65  83 /  60  60  20  10
MKL  69  82  60  82 /  60  60  20  10
JBR  68  82  61  81 /  70  40  20  10
TUP  72  89  67  84 /  30  60  40  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 16, 8:50 PM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
950 PM CDT THU AUG 16 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-172200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
950 PM CDT THU AUG 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A FEW STRONG STORMS ARE POSSIBLE ACROSS THE MID SOUTH TONIGHT AS A
WARM...MOIST...AND UNSTABLE AIRMASS COMBINES WITH AN APPROACHING
COLD FRONT. STRONG GUSTY WINDS WILL BE THE MAIN THREAT FOR ANY
THUNDERSTORMS. SMALL HAIL AND LOCALIZED FLASH FLOODING FROM HEAVY
RAINFALL IS ALSO POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT RISK OF SEVERE WEATHER IS EXPECTED ACROSS A LARGE PORTION
OF NORTHEAST MISSISSIPPI ON FRIDAY...MAINLY EAST OF A HOLLY
SPRINGS TO COFFEEVILLE LINE AS A COLD FRONT MOVES ACROSS THE MID
SOUTH AND COMBINES WITH A WARM...MOIST...AND UNSTABLE AIRMASS. THE
GREATEST THREAT FROM THE STORMS WILL BE DAMAGING WINDS WITH A
SECONDARY THREAT FOR LARGE HAIL AND LOCALIZED FLASH FLOODING.

A FEW STRONG STORMS ARE POSSIBLE ACROSS THE REMAINDER OF THE
MIDSOUTH. THE MAIN THREAT WILL BE GUSTY WINDS...WITH A SECONDARY
THREAT OF SMALL HAIL AND LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND ON FRIDAY.

SJM

In the hours before

Special weather statement, Aug 16, 8:20 PM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
920 PM CDT THU AUG 16 2012

TNZ020-021-052-170245-
CARROLL TN-GIBSON TN-MADISON TN-
920 PM CDT THU AUG 16 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 945 PM CDT FOR...

  SOUTHWESTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
  SOUTHEASTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
  NORTHEASTERN MADISON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED
OVER HUMBOLDT AT 921 PM CDT...MOVING EAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CARROLL...GIBSON AND MADISON COUNTIES...INCLUDING LOCATIONS
NEAR HUMBOLDT...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3566 8862 3571 8897 3573 8896 3578 8890
      3583 8897 3583 8898 3589 8898 3589 8859
TIME...MOT...LOC 0221Z 275DEG 13KT 3579 8887
Special weather statement, Aug 16, 8:39 PM CST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
939 PM CDT THU AUG 16 2012

TNZ021-170315-
CARROLL TN-
939 PM CDT THU AUG 16 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1015 PM CDT FOR...

  EAST CENTRAL CARROLL COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 6
MILES SOUTHEAST OF HUNTINGDON AT 939 PM CDT...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CARROLL COUNTY...INCLUDING LOCATIONS NEAR HUNTINGDON...
SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3586 8843 3604 8842 3604 8820 3585 8821
TIME...MOT...LOC 0239Z 272DEG 17KT 3594 8831
Special weather statement, Aug 16, 8:43 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
943 PM CDT THU AUG 16 2012

TNZ021-054-170315-
CARROLL TN-HENDERSON TN-
943 PM CDT THU AUG 16 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1015 PM CDT FOR...

  SOUTHERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
  NORTHERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 9
MILES NORTHWEST OF WILDERSVILLE AT 944 PM CDT...MOVING EAST AT 20
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CARROLL AND HENDERSON COUNTIES...INCLUDING LOCATIONS NEAR
NATCHEZ TRACE STATE FOREST AND NATCHEZ TRACE STATE PARK...SHOULD
MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3569 8819 3576 8861 3593 8858 3591 8821
      3585 8821 3585 8818 3569 8818
TIME...MOT...LOC 0244Z 278DEG 18KT 3583 8848
Special weather statement, Aug 16, 8:49 PM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
949 PM CDT THU AUG 16 2012

MOZ115-TNZ001-002-019-170315-
PEMISCOT MO-DYER TN-LAKE TN-OBION TN-
949 PM CDT THU AUG 16 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1015 PM CDT FOR...

  NORTH CENTRAL DYER COUNTY IN NORTHWEST TENNESSEE...
  SOUTHERN LAKE COUNTY IN NORTHWEST TENNESSEE...
  SOUTHWESTERN OBION COUNTY IN NORTHWEST TENNESSEE...
  EAST CENTRAL PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 4
MILES NORTHEAST OF CARUTHERSVILLE AT 949 PM CDT...MOVING EAST AT 20
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN DYER...LAKE...OBION AND PEMISCOT COUNTIES...INCLUDING
LOCATIONS NEAR CARUTHERSVILLE...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3632 8928 3610 8930 3615 8973 3633 8971
TIME...MOT...LOC 0249Z 275DEG 17KT 3624 8960
Special weather statement, Aug 16, 10:28 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1128 PM CDT THU AUG 16 2012

TNZ050-052-170500-
HAYWOOD TN-MADISON TN-
1128 PM CDT THU AUG 16 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL MIDNIGHT CDT FOR...

  CENTRAL HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHWESTERN MADISON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 5 MILES SOUTHWEST OF BROWNSVILLE AT 1129 PM
CDT...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN HAYWOOD AND MADISON COUNTIES...INCLUDING LOCATIONS NEAR
BROWNSVILLE...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3543 8894 3543 8897 3549 8947 3570 8944
      3564 8888
TIME...MOT...LOC 0429Z 281DEG 19KT 3556 8932
Special weather statement, Aug 16, 10:57 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1157 PM CDT THU AUG 16 2012

TNZ088-089-170530-
SHELBY TN-FAYETTE TN-
1157 PM CDT THU AUG 16 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1230 AM CDT FOR...

  WESTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL WINDS TO 45 MPH WAS
LOCATED OVER CORDOVA AT 1157 PM CDT...MOVING EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN FAYETTE AND SHELBY COUNTIES...INCLUDING LOCATIONS NEAR
BARTLETT...COLLIERVILLE...CORDOVA...GERMANTOWN...MIDTOWN MEMPHIS AND
MILLINGTON...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT ALSO INCLUDES CORONEE LAKE.

&&

LAT...LON 3531 9009 3539 8956 3500 8944 3509 9010
      3512 9010 3513 9007 3515 9007 3516 9010
      3521 9010 3521 9007 3525 9010
TIME...MOT...LOC 0457Z 285DEG 25KT 3514 8976

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fayette

When
August 16, 11:15 PM CST to 11:20 PM CST
Where
Fayette County, 1.8 mi W of Macon
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.145, -89.531

Half dollar size hail fell on Highway 193 in Fayette County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410315.